MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT3H06
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/22/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The hospital disposed of the device.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils).During the procedure, the physician placed a non-penumbra coil in the target vessel using a non-penumbra microcatheter.While placing a smart coil in the target vessel, approximately five millimeters of the proximal end of the smart coil stopped taking its intended shape; therefore, it was removed.The physician then successfully placed two other coils and a smart coil in the ica.While attempting to advance a non-penumbra coil into the microcatheter, the physician experienced resistance near the hub of the microcatheter.The physician then pushed the guidewire into the microcatheter with some resistance and the guidewire stopped approximately five centimeters from the distal tip of the microcatheter.Therefore, the physician removed the microcatheter and the guidewire altogether from the patient¿s body.Upon flushing the microcatheter, a red-colored foreign object that looked like thrombus came out of the microcatheter.The procedure was completed using another microcatheter and coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7631727
Report Number3005168196-2018-01252
Device Sequence Number19453410
Product Code HCG
UDI-Device Identifier00814548017112
UDI-Public00814548017112
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/08/2022
Device Catalogue Number400SMTXSFT3H06
Device Lot NumberF79964
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/25/2018
Initial Report FDA Received Date06/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1